Alert archive / Hawaii / Winter Storm Warnings in 2017
Winter Storm Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Dec 18, 2017, 4:04 AM HST for Hawaii County, Hawaii. It took effect at Dec 18, 2017, 6:00 PM HST. It was in force for 70 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2017, 4:04 AM HST (14:04 UTC)
- In effect from
- Dec 18, 2017, 6:00 PM HST
- Expired
- Dec 21, 2017, 4:01 PM HST
- In force
- 70 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407 WWHW40 PHFO 181404 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 404 AM HST Mon Dec 18 2017 HIZ028-190400- /O.UPG.PHFO.WS.A.0005.171219T1600Z-171221T1600Z/ /O.NEW.PHFO.WS.W.0006.171219T0400Z-171221T1600Z/ Big Island Summits- 404 AM HST Mon Dec 18 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 12 to 24 inches, with localized higher amounts expected. * WHERE...Big Island Summits above 12000 feet. * WHEN...6 PM today to 6 AM Thursday. * ADDITIONAL DETAILS...The heavy snow will be accompanied by strong gusty winds at times, resulting in considerable blowing and drifting snow and significant reductions to visibility. Travel will become extremely hazardous if not impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. Strong winds are also possible. This will make travel very hazardous or impossible. $$
7 follow-up statements
909 WWHW40 PHFO 190129 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 329 PM HST Mon Dec 18 2017 HIZ028-191430- /O.CON.PHFO.WS.W.0006.171219T0400Z-171221T1600Z/ Big Island Summits- 329 PM HST Mon Dec 18 2017 ...WINTER STORM WARNING REMAINS IN EFFECT THROUGH 6 AM HST THURSDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 12 to 24 inches, with localized higher amounts expected. * WHERE...Big Island Summits above 12000 feet. * WHEN...Through 6 AM Thursday. * ADDITIONAL DETAILS...The heavy snow will be accompanied by strong gusty winds at times, resulting in considerable blowing and drifting snow, and reduced visibility. Travel will become extremely hazardous if not impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. Strong winds are also possible. This will make travel very hazardous or impossible. $$ MORRISON
435 WWHW40 PHFO 191405 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 405 AM HST Tue Dec 19 2017 HIZ028-200400- /O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/ Big Island Summits- 405 AM HST Tue Dec 19 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Heavy snow occurring. Travel will be very difficult to impossible. Total snow accumulations of 12 to 24 inches expected, with localized higher amounts possible. * WHERE...Big Island Summits above 12000 feet. * WHEN...Until 6 AM Thursday. * ADDITIONAL DETAILS...The heavy snow will be accompanied by strong gusty winds at times, resulting in considerable blowing and drifting snow, and reduced visibility. Travel will become extremely hazardous if not impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$
959 WWHW40 PHFO 200124 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 324 PM HST Tue Dec 19 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... HIZ028-201430- /O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/ Big Island Summits- 324 PM HST Tue Dec 19 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Heavy snow occurring. Plan on very difficult travel conditions. Additional snow accumulations of 6 to 12 inches are expected through Wednesday night. * WHERE...Big Island Summits above 12000 feet. * WHEN...Until 6 AM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility in clouds at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. This will make travel very hazardous or impossible. $$ Foster
764 WWHW40 PHFO 201331 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Wed Dec 20 2017 ...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE BIG ISLAND SUMMITS... HIZ028-210245- /O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/ Big Island Summits- 331 AM HST Wed Dec 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 6 to 10 inches, with localized amounts up to 12 inches, are expected. * WHERE...Big Island Summits above 12 thousand feet. * WHEN...Through tonight. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility in clouds and precipitation at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. This will make travel very hazardous or impossible. $$ Houston
635 WWHW40 PHFO 210118 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 318 PM HST Wed Dec 20 2017 ...WINTER STORM WARNING THROUGH TONIGHT FOR THE BIG ISLAND SUMMITS... HIZ028-211430- /O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/ Big Island Summits- 318 PM HST Wed Dec 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Heavy snow occurring. The road to the summit of Mauna kea remains closed due to difficult travel conditions. Additional snow accumulations of 3 to 6 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM Thursday. * ADDITIONAL DETAILS...Visibility will be reduced to zero as occasional heavy snow squalls impact the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. Travel to the summits should be postponed until weather conditions improve. $$ Birchard
255 WWHW40 PHFO 211334 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Thu Dec 21 2017 ...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR THE BIG ISLAND SUMMITS... HIZ028-220245- /O.EXT.PHFO.WS.W.0006.000000T0000Z-171222T0400Z/ Big Island Summits- 334 AM HST Thu Dec 21 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Expect damage to trees and power lines as well. Additional snow accumulations of 2 to 5 inches are expected. * WHERE...Big Island Summits. * WHEN...Until 6 PM today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$
526 WWHW40 PHFO 220201 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 401 PM HST Thu Dec 21 2017 HIZ028-220315- /O.CAN.PHFO.WS.W.0006.000000T0000Z-171222T0400Z/ Big Island Summits- 401 PM HST Thu Dec 21 2017 ...WINTER STORM WARNING IS CANCELLED... The threat for heavy snow at the summits of the Big Island has ended, therefore the Winter Storm Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 9:25 PM HST, 6 hours 39 minutes earlier.
Area forecast discussion, Dec 17, 9:25 PM HST, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 925 PM HST Sun Dec 17 2017 .SYNOPSIS... Surface troughing will set up over the central and eastern islands through mid week, while a strong upper level trough approaches from the west. This will lead to increasing showers across the state on Monday, with locally heavy rainfall and thunderstorms possible across the central and eastern islands Monday night through Wednesday night. A cooler and drier airmass will overspread the state Thursday through Friday, with fewer showers. A reinforcing cold front will then move down the island chain Friday night and Saturday bringing a band of showers with it. Trade winds are then expected to return next Sunday, with showers favoring windward and mauka areas. && .DISCUSSION... Currently at the surface, a weak trough of low pressure located just to the west and northwest of Kauai, is leaving a weak pressure gradient in place across the island chain, with land breezes dominant in most areas this evening. Aloft, a digging upper level trough is evident in water vapor imagery around 750 miles to the west-northwest of Kauai. Infrared satellite imagery shows clear to partly cloudy skies over Kauai and Oahu, with partly to mostly cloudy conditions across Maui County and the Big Island. Radar imagery shows a few light showers near Kauai and just northwest of Oahu, as well as over the Big Island and southern sections of Maui within two bands of deeper layer moisture. Main short term concerns revolve around the chances for heavy rainfall and thunderstorms through mid week. Tonight, A weak pressure pattern will remain in place across the islands with the surface trough remaining just to the northwest of Kauai. The upper level trough to the west of the state will continue to dig slowly southeastward toward the islands, with an upper level jet strengthening over the central and eastern end of the state. Two bands of enhanced moisture will continue to affect the islands overnight, one in the vicinity of Kauai and the other near Maui and the Big Island. The enhanced moisture along with increasing forcing for ascent with the approach of the upper level trough, is expected to keep some isolated showers in place over mainly the eastern and western ends of the state through the overnight hours. Monday through Wednesday night, The digging upper level trough to the west of the state will result in the development of surface troughing through the central islands Monday and Monday night. The surface trough will then linger in the vicinity of Maui County and the Big Island through mid week. Meanwhile, a cold front will approach the islands from the northwest on Tuesday, reaching Kauai by late in the day or early in the evening. The front will continue to slowly move southeastward down the island chain Tuesday night through Wednesday night, kicking the troughing over the central and eastern islands to the east of the state by daybreak Thursday. Deep layer moisture will increase over the eastern end of the state on Monday, with precipitable water values climbing into the 1.5 to 1.8 inch range by late in the day. This deep moisture will then linger over the central and eastern islands Monday night and Tuesday before shifting slowly eastward Tuesday night through Wednesday night as the cold front progresses down the island chain. Given the favorable jet dynamics with entrance region forcing from a strengthening upper level jet over the central and eastern islands, along with the approaching upper level trough and plenty of deep layer moisture, a fairly unsettled period is expected across the state, particularly over the central and eastern islands. Showers are expected to increase over the central and eastern islands on Monday, with some locally heavy rainfall and thunderstorms possible Monday night through Wednesday night, particularly over Maui County and the Big Island. Across Kauai, the airmass won't be as moist, so shower activity is not expected to be as widespread, with showers expected to be most prevalent in association with the cold frontal passage Tuesday night into Wednesday. Oahu will likely be on the edge of the deeper moisture and any minor deviation of this moisture axis west or east will have a significant impact on coverage and intensity of the rainfall. Given the potential for heavy rainfall and thunderstorms, a Flash Flood Watch remains in effect from Oahu to the Big Island Monday night through Tuesday night. This watch may eventually be dropped for Oahu if the deeper moisture axis doesn't make it as far west. Additionally, with the heavy rainfall threat likely continuing Wednesday and Wednesday night across the eastern end of the state, the watch may need to be extended in time for Maui County and the Big Island. Strong forcing for ascent along with plenty of deep layer shear will overspread the central and eastern islands Monday night through Wednesday night, and this may result in a few waves of strong to possibly severe thunderstorms across the islands. The one limiting factor appears to be instability, with marginal CAPE values generally remaining at or below 500 J/KG through the period. This will need to be monitored closely over the next several days, with the main threats from any stronger storms if the kinematic and thermodynamic environments align, being damaging straight line winds and hail. Finally, with the increase in deep layer moisture over the eastern end of the state, periods of accumulating snow are likely over the Big Island summits Monday night through Wednesday night. A Winter Storm Watch is currently in effect from Tuesday through Wednesday night. This watch will likely need to be upgraded to a warning later tonight, and the beginning time may need to be shifted earlier to begin Monday night. Upper level winds will also be on the increase with the approach of the upper level trough from the west, and this could lead to blizzard conditions at times Tuesday through Wednesday night. Thursday through next Sunday, The upper trough axis is expected to shift east of the Big Island Thursday morning, and this will allow a cooler and drier post frontal airmass to overspread the entire island chain. Locally breezy northerly winds on Thursday will begin to diminish Thursday night and Friday as a ridge of high pressure settles southward over the state. Yet another cold front is then expected to swing southward through the island chain Friday night and Saturday, with trades returning by next Sunday. As for sensible weather details, scattered showers are expected mainly across north facing slopes and coasts Thursday and Thursday night as low level lapse rates remain steep in the cool airmass following the frontal passage. Shower coverage will decrease on Friday as the surface ridge builds southward over the islands, with a band of showers then expected to accompany the next front Friday night through Saturday as it progresses down the island chain. Fairly dry conditions are then expected Saturday night and Sunday, but given steep low level lapse rates in the post frontal airmass, scattered showers will likely continue across windward and mauka areas. && .AVIATION... A low pressure area north of the Hawaiian Islands and an approaching cold front from the northwest will keep the state in a light southwest flow pattern. Wind speeds will be light enough for afternoon sea breezes to develop with onshore wind direction shifts, mainly over north and east island slopes, from late morning to afternoon. Overnight winds will become more variable. The large scale southerly flow will continue to pull up tropical moisture into the Big Island and Maui this evening with increasing clouds and isolated to scattered showers. TEMPO MVFR will linger eastern half of the Big Island overnight with MVFR conditions expanding to the southern slopes by Monday night. Prevailing VFR conditions over Molokai, Lanai and Maui will transition to TEMPO MVFR ceilings by Monday afternoon. Expect VFR conditions to prevail for Kauai and Oahu through Monday night. AIRMET SIERRA for mountain obscuration is currently posted for eastern sections of the Big Island. AIRMETs for mountain obscuration will likely be expanded to Maui, Lanai and Molokai by Monday afternoon. && .MARINE... Light winds will likely hold into Tuesday as a trough of low pressure continues to impact the local weather. Moderate to fresh northerly winds are forecast to fill in around/by midweek as another cold front moves down the island chain. There will be a brief lull in the wind speeds Thursday night into Friday, but wind direction/flow is forecast to remain out of the north and northwest into next weekend. Winds should remain below advisory levels through the week. The expected long-period, west-northwest (320 deg) swell has filled in at the nearshore buoys. Surf associated with this source will hold through Monday below advisory thresholds along north and west facing shores. A reinforcing, shorter-period (11-12 sec) northerly (350-010 deg) swell associated with a gale developing north of the state is expected Monday night through midweek. This new swell could result in surf reaching advisory levels along north facing shores beginning Tuesday night. A long-period northwest (320-330 deg) swell associated with a large area of gales forecast to setup over the northwest Pacific between 40N and 50N Wednesday (near the western end of the Aleutians) through Thursday will fill in Friday. Surf heights should remain well below advisory levels from this source. For the extended, guidance remains in decent agreement and shows a gale developing just east of the date line around 40N Wednesday through Thursday. A large area of strong- to gale-force winds associated with this feature is forecast to setup within the 330-350 directional band relative to the islands. Surf associated with this source will come up, likely exceeding advisory levels over the weekend along north facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Monday evening through late Tuesday night for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island. High Wind Warning until midnight HST tonight for Big Island Summits. Winter Storm Watch from Tuesday morning through late Wednesday night for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:23 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kalawao | 4 days |
| Dec 17, 3:23 PM HST | Winter Storm Watch | HFO | Hawaii | 13 hr |
Nearby
Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.